Communications in Mathematical Physics

, Volume 299, Issue 3, pp 793–824 | Cite as

On the Classification of Automorphic Lie Algebras

Open Access


The problem of reduction of integrable equations can be formulated in a uniform way using the theory of invariants. This provides a powerful tool of analysis and it opens the road to new applications of Automorphic Lie Algebras, beyond the context of integrable systems. In this paper it is shown that \({\mathfrak{sl}_{2}(\mathbb{C})}\)–based Automorphic Lie Algebras associated to the icosahedral group \({{\mathbb I}}\), the octahedral group \({{\mathbb O}}\), the tetrahedral group \({{\mathbb T}}\), and the dihedral group \({{\mathbb D}_n}\) are isomorphic. The proof is based on techniques from classical invariant theory and makes use of Clebsch-Gordan decomposition and transvectants, Molien functions and the trace-form. This result provides a complete classification of \({\mathfrak{sl}_{2}(\mathbb{C})}\)–based Automorphic Lie Algebras associated to finite groups when the group representations are chosen to be the same and it is a crucial step towards the complete classification of Automorphic Lie Algebras.


  1. Bel80.
    Belavin, A.A.: Discrete groups and integrability of quantum systems. Funkt. Anal. i Pril. 14(4), 18–26, 95 (1980)Google Scholar
  2. Bel81.
    Belavin A.A.: Dynamical symmetry of integrable quantum systems. Nucl. Phys. B 180(2, FS 2), 189–200 (1981)CrossRefMathSciNetADSGoogle Scholar
  3. BM.
    Bury, R.T., Mikhaĭlov, A.V.: Solitons and wave fronts in periodic two dimensional Volterra system. In preparation (2009)Google Scholar
  4. BM09.
    Bury, R.T., Mikhaĭlov, A.V.: Automorphic Lie algebras and corresponding integrable systems. 2009Google Scholar
  5. Dol.
    Dolgachev, I.V.: McKay Correspondence. Lecture notes, Winter 2006/07Google Scholar
  6. GGIK01.
    Gerdjikov, V.S., Grahovski, G.G., Ivanov, R.I., Kostov, N.A.: N-wave interactions related to simple Lie algebras. \({{\mathbb Z}_ 2}\) -reductions and soliton solutions. Inverse Problems 17(4), 999–1015, (2001). (Special issue to celebrate Pierre Sabatier’s 65th birthday (Montpellier, 2000))Google Scholar
  7. GGK01.
    Gerdjikov, V.S., Grahovski, G.G., Kostov, N.A.: Reductions of N-wave interactions related to low-rank simple Lie algebras. I. \({{\mathbb Z}_ 2}\)-reductions. J. Phys. A 34(44) 9425–9461 (2001)Google Scholar
  8. GKV07a.
    Gerdjikov, V., Kostov, N., Valchev, T.: Soliton equations with deep reductions. Generalized Fourier transforms. In: Topics in Contemporary Differential Geometry, Complex Analysis and Mathematical Physics, Hackensack, NJ: World Sci. Publ., 2007, pp. 85–96Google Scholar
  9. GKV07b.
    Gerdjikov, V.S., Kostov, N.A., Valchev, T.I.: N-wave Equations with Orthogonal Algebras: \({\mathbb Z_ 2}\) and \({\mathbb Z_ 2\times \mathbb Z_ 2}\) Reductions and Soliton Solutions. SIGMA Symmetry Integrability Geom. Methods Appl. 3, Paper 039, 19 pp. (electronic), 2007Google Scholar
  10. Gun86.
    Gundelfinger S.: Zur Theorie der binären Formen. J. Reine Angew. Nath. 100(1), 413–424 (1886)Google Scholar
  11. HSAS84.
    Harnad, J., Saint-Aubin, Y., Shnider, S.: Soliton solutions to Zakharov-Shabat systems by the reduction method. In: Wave Phenomena: Modern Theory and Applications (Toronto, 1983), Volume 97 of North-Holland Math. Stud., Amsterdam: North-Holland, 1984, pp. 423–432Google Scholar
  12. Kac90.
    Kac, V.G.: Infinite-Dimensional Lie Algebras. Cambridge: Cambridge University Press, third edition, 1990Google Scholar
  13. Kle56.
    Klein, F.: Lectures on the icosahedron and the solution of equations of the fifth degree. New York, N.Y.: Dover Publications Inc., revised edition, 1956, Translated into English by George Gavin MorriceGoogle Scholar
  14. Kle93.
    Klein, F.: Vorlesungen über das Ikosaeder und die Auflösung der Gleichungen vom fünften Grade. Basel: Birkhäuser Verlag, 1993, Reprint of the 1884 original, Edited, with an introduction and commentary by Peter SlodowyGoogle Scholar
  15. Lam86.
    Lamotke, K.: Regular Solids and Isolated Singularities. Advanced Lectures in Mathematics. Braunschweig: Friedr. Vieweg & Sohn, 1986Google Scholar
  16. LM04.
    Lombardo S., Mikhaĭlov A.V.: Reductions of integrable equations: dihedral group. J. Phys. A 37(31), 7727–7742 (2004)MATHCrossRefMathSciNetADSGoogle Scholar
  17. LM05.
    Lombardo S., Mikhaĭlov A.V.: Reduction groups and automorphic Lie algebras. Commun. Math. Phys. 258(1), 179–202 (2005)MATHCrossRefADSGoogle Scholar
  18. Mik81.
    Mikhaĭlov A.V.: The reduction problem and the inverse scattering method. Physica D 3(1&2), 73–117 (1981)MATHCrossRefADSGoogle Scholar
  19. Mol97.
    Molien, Th.: Über die Invarianten der linearen Substitutionsgruppen. Berlin: Sitz.-Ber. d. Preub. Akad. d. Wiss., 52, 1897Google Scholar
  20. MSY87.
    Mikhaĭlov A.V., Shabat A.B., Yamilov R.I.: On an extension of the module of invertible transformations. Dokl. Akad. Nauk SSSR 295(2), 288–291 (1987)Google Scholar
  21. Nak09.
    Nakamura, I.: McKay correspondence. In: Groups and Symmetries, Volume 47 of CRM Proc. Lecture Notes, Providence, RI: Amer. Math. Soc., 2009, pp. 267–298Google Scholar
  22. Olv99.
    Olver, P.J.: Classical Invariant Theory, Volume 44 of London Mathematical Society Student Texts. Cambridge: Cambridge University Press, 1999Google Scholar
  23. Ovs97.
    Ovsienko V.: Exotic deformation quantization. J. Diff. Geom. 45(2), 390–406 (1997)MATHMathSciNetGoogle Scholar
  24. Smi95.
    Smith, L.: Polynomial Invariants of Finite Groups. Volume 6 of Research Notes in Mathematics. Wellesley, MA: A K Peters Ltd., 1995Google Scholar
  25. Spr87.
    Springer T.A.: Poincaré series of binary polyhedral groups and Mckay’s correspondence. Math. Ann. 278(1-4), 99–116 (1987)MATHCrossRefMathSciNetGoogle Scholar
  26. SVM07.
    Sanders, J.A., Verhulst, F., Murdock, J.: Averaging Methods in Nonlinear Dynamical Systems, Volume 59 of Applied Mathematical Sciences. New York: Springer, second edition, 2007Google Scholar
  27. Ver00.
    Vermaseren, J.A.M.: New features of FORM. Technical report, Nikhef, Amsterdam, 2000., 2000
  28. Zhm92.
    Zhmud′, È.M.: Kernels of projective representations of finite groups. J. Soviet Math. 59(1), 607–616, (1992), translation of Teor. Funkt. Anal. i Prilozhen. 55, 34–49 (1991)Google Scholar

Copyright information

© The Author(s) 2010

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of SciencesVrije UniversiteitAmsterdamThe Netherlands

Personalised recommendations